Skip to content
Includes Expert Content
The add-ons associated with premature menopause and estrogen levels
avatar
An_247359 posted:
I have had multiple tests done, and confirmed through several doctors, and traced back signs and symptoms, and started menopause at age 23. I completed menopause and progesterone levels tested "equivalent to a 60 year old female" at the ripe old age of 28. I'm now 32, and have been on HRT for four years.

I've recently run into specialist in the allergy and neurology areas of life, with severe TMJ and abnormal allergic reactions to things. I've openly discussed my history with premature menopause, and I've even reflected back and noted that my TMJ has followed my lifeline of Pre-Meno, and feel that the changes in my hormone levels are causing the severe episodes of TMJ. I don't clench my teeth as much when I'm not on the progesterone (every other month). The last two years, I have had horrors with allergic reactions, hives (requiring hospitalization without being exposed to an allergy), and now, test clear of any allergens, but have symptoms of sinus infections that I've now recorded for two years (current tally of 12 infections in 18 months), and they follow the months I take progesterone.

I am physically active with horses and youth in my career, and decided HRT would help with the bone health in the long run (and my family has a history with ovarian cysts and cancer, I realize without HRT, endometrial cancer is a high risk). However, I would love some advice, or to know if any other "blessed" people experience the wild ride of estrogen and progesterone in premature menopause. January of 2012 I started Fluoxitine (10mg) twice daily, to help balance things out, and it's helped tremendously...until it's time for the progesterone. Then, I get visited by allergic hives, blackouts, teeth grinding, severe muscle tension (can't move neck at all), and sinus infections for the entire month.

I have adopted children. I accepted menopause and decided not to run the gauntlet that would come with embryo adoption and invitro...I love my choice, and my children. Now, I want to keep myself sane, healthy, and fully functional so I'm there for them. Do you have any advice on what I could do to help balance out the neurological triggers? I'm on .1mg patch of Vivelle-Dot daily and 2.5mg pill of Aygestin every other month for 15 days.
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear An_247359,
Your history is indeed quite interesting, and I'm sorry you have to be dealing with all this. One thought: have you ever tried daily progesterone? (as it sounds like the ups and downs of intermittent progestin therapy is a bother for you.) If you are not allergic to peanuts, you could try Prometrium (oral natural micronized progesterone, in a peanut oil base) every night (100 mg) instead of the aygestin cyclically. (continuing with the vivelle patch)-I wonder how you would do with a smaller dose on a daily basis-just a thought. If that doesn't work, there a few other options you might try.
Good luck, and let everyone know how you are doing.
Mary Jane
 
avatar
justmeac replied to Mary Jane Minkin, MD's response:
Thank you so much for a quick response. My husband should send his thanks too...as he is desperately trying to cope when I lose my mind and health every other month. I researched Prometrium on this site, and read a lot of the reviews. I've set an appointment for a consult with my doc in 2 weeks, and keeping my fingers crossed about changing medications and/or levels of dosage...anything to help. I've got a very open minded doc, and my own mild OCD has helped me research the reaction of the body with and without estrogen and/or progesterone. For the small percent of women out there, like me, who go through "the change" literally with their mother...I wish there was more access to info. But, for me, it's tubes and tubes of blood all to come back normal, and me to keep on trucking!

Truly, thanks for the quick reply...I will update when I talk to local doc!
 
avatar
justmeac replied to Mary Jane Minkin, MD's response:
I've been on the prometrium dose since October 15th and am on my Second round of bleeding. I've taken the 100 mg dose nightly, without any time off. The side effects from above are present, but lesser. Lots of TMJ issues, can't sleep at nights, break outs when removing my vivelle patch (changed dose to .75) so irritating I have to put steroid creams on them nightly to reduce rash. No blackouts (thankfully), but I am still having shakes, like low blood sugar type reaction. Any advice on if this is what might be normal or if I should schedule another visit to change doses?
 
avatar
Anon_6061 replied to justmeac's response:
I came across your post and thought I'd add my 2 cents. I know some women who can't tolerate progesterone - more from a mood perspective though. To minimize the negative effects, they use Prometrium vaginally. They puncture the capsule before inserting it. This is an off-label use.

There are some vaginal progesterone meds, some to prevent miscarriage but some appear to be in lower doses for protection of the uterine lining such as Prochieve gel. Without the first pass through the liver that you get with oral and the "direct line" to the uterus, it would seem that a dose a bit lower than 100mg would be adequate for vaginal use. In this case, a compounded capsule may be another option.


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Physical activity at midlifeExpert
Regular physical activity is a vital part of every midlife woman?s life, preserving physical and mental health and improving quality of ... More
Was this Helpful?
18 of 29 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website